MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H02
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, smart coils were successfully implanted in the target location.While attempting to place the next smart coil, a penumbra smart coil detachment handle (handle) was unable to detach it after several attempts.The physician then attempted to manually detach the smart coil without success.Therefore, the smart coil was retracted for removal.When the smart coil was withdrawn into the microcatheter, it detached.Subsequently, the microcatheter containing the detached smart coil was removed from the patient and the smart coil was removed from the microcatheter.The procedure was completed using another smart coil, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil pusher assembly revealed that the pet lock was broken, the pull wire was retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This indicated that the smart coil was detached as intended.The detached embolization coil and the handle used in the procedure were not returned for evaluation; therefore, the root cause of the reported detachment issue could not be determined.Further evaluation of the returned smart coil pusher assembly revealed a proximal kink.This damage was likely occurred due to the manual detachment attempted during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11635996
Report Number3005168196-2021-00711
Device Sequence Number17030779
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)Y
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2025
Device Model Number400SMTHXSFT1H02
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF97576
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date04/08/2021
Supplement Report FDA Received Date05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005